Virginia, 2018

Winter Weather in Virginia, March 8 to 9, 2018

March 8 to 9, 2018 · NWS LWX · 1 event in 1 county or zone

Cold and moist air moving over the mountains led to a period of snow along and west of the Allegheny Front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Cold and moist air moving over the mountains led to a period of snow along and west of the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 8, 2:57 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 8, 2:57 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EST Thu Mar 8 2018

.SYNOPSIS...
An upper level low will cross the area late this evening. High
pressure will build across the region tonight through Saturday
night. On Sunday, low pressure over the lower Mississippi Valley
will cross the southeast U.S. before moving east of Cape
Hatteras Sunday night.

&&

.NEAR TERM /THROUGH FRIDAY/...
Upper low as shown in GOES-16 mid-level water vapor and progged
in models crossing the northeast U.S. this evening, providing
ample differential positive vorticity advection for our CWA.
1930Z regional radar mosaic shows spotty returns in convective
elements up to 30 dBZ, but dewpoints in the lower teens in most
areas are inhibiting precipitation to make it to the surface.
So have kept isolated snow showers in the forecast through 00Z,
as the 16Z HRRR shows the convective elements diminishing
rapidly after sunset.

Another shot of cold air advection is forecast overnight which
will bump the winds up once again tonight. H5 height rises
return Friday, providing a dry, but windy, day with seasonable
temperatures. See fire weather section of this discussion for
concerns.

A solid upslope winter event will start this evening in the
western 5 zones, where Winter Weather Advisories are in effect.
Gusty winds will create wind chills in the single digits, near
zero visibilities at times, with 2-4 inches of snow and up to 6
around Spruce Knob region expected tonight.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Zonal flow on Friday night before another round of height rises
on Saturday, with warm air advection around the large surface
high pressure system off the southeast U.S. coast, pulling Gulf
of Mexico moisture along the spine of the Appalachains.
Nighttime lows and Saturday daytime hights will continue to be
below normal for this time of year, but should remain precip
free.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Sunday into Monday: shortwave energy will be moving
southeast from the plains and into the Gulf Coast states as a
surface low pressure and its associated front moves east. Low will
transfer its energy towards the Carolina coast and intensify as it
moves northeast. Guidance trend continues to suggest that this low
pressure could bring precipitation into our region in the form of
snow beginning in the southern part of our CWA and spreading
northeastward sometime on Sunday. There are still uncertainty on the
track of this system, which will determine the local forecast and
impacts, but confidence is higher for the southern/southeastern part
of our CWA.

Conditions should become drier for most of the CWA late on Monday
with high pressure building in, but upper level energy will support
upslope snow showers over the Allegheny Front Monday night into
Tuesday. Dry conditions expected on Tuesday night and Wednesday
before another upper level shortwave brings additional precipitation
Wednesday night into Thursday.

Below normal temperatures are expected during this period with high
temperatures in the 30s and 40s, lows in the 20s, and some 30s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Generally VFR through Saturday night. A stray snow shower could
result in reduced cigs and vis tonight or early Friday as a weak
disturbance passes, but it should be brief if it happens, and
odds are it will not. Best chance of any such reductions would
seem to be at MRB. NW winds will continue to gust upwards of 20
knots this afternoon and Friday, with a slight reduction during
the overnight hours. Lighter winds predominate Saturday and
Saturday night. System approaching from the southwest may result
in reduced cigs and vis with rain and snow at CHO late Saturday
night, but odds of this happening before dawn on Sunday remain
below 50 percent.

Sub VFR conditions possible Sunday afternoon and into Monday
morning as low pressure passes south of the terminals before
strengthening off the VA/NC coast, potentially bringing a mix of
rain/snow to the terminals. CHO/DCA have the highest potential
to see flight restrictions with the current forecast and track
of the low pressure. As the low pressure exits to the northeast,
gusty northwest winds are expected Monday night and Tuesday as
VFR conditions return.

&&

.MARINE...
Small Craft Advisory continues on all waters this afternoon
with continued NW flow behind slowly departing low pressure.
Expecting a break for the middle and upper tidal Potomac
tonight, but it will likely return on Friday. Winds probably
drop mostly below SCA on Saturday as the low finally moves away
and a weak ridge of high pressure moves overhead.

Small Craft conditions are possible Sunday and Monday as low
pressure approaches the region and strengthens off the VA/NC
coast Monday morning. Gusty northwest winds behind the exiting
low will likely continue SCA conditions into Tuesday.

&&

.FIRE WEATHER...
Elevated fire weather conditions are likely Friday south of
Interstate 66 into central Virginia east of the Blue Ridge
mountains. Humidities will drop into the 25 to 30 percent range
and winds will be sustained at 10 to 15 mph with higher gusts.
Maryland has higher relative humidities during the day on
Friday, with more cloud cover too.

&&

.TIDES/COASTAL FLOODING...
Coastal Flood Advisory for St. Mary's County for this evening's
high tide cycle, with tidal departure around 1.5 feet.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Friday for MDZ501.
VA...Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Friday for VAZ503.
WV...Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Friday for WVZ501-503-505.
MARINE...Small Craft Advisory until 6 PM EST Friday for ANZ530>534-
     537>543.
     Small Craft Advisory until 6 PM EST this evening for ANZ535-
     536.
     Small Craft Advisory from 6 AM to 6 PM EST Friday for ANZ535-
     536.

&&

SYNOPSIS...Lee
NEAR TERM...Lee
SHORT TERM...Lee
LONG TERM...IMR
AVIATION...RM/Lee/IMR
MARINE...RM/Lee/IMR
FIRE WEATHER...LFR
Hazardous weather outlook, Mar 8, 5:05 AM EST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
505 AM EST Thu Mar 8 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
505 AM EST Thu Mar 8 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight winter storm threat Sunday through Sunday night
for much of the area. If the threat materializes, it may cause
travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
505 AM EST Thu Mar 8 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for locations along and
west of the Allegheny Front tonight. Snow accumulations of 2 to 4
inches are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight winter storm threat Sunday through Sunday night
for much of the area. If the threat materializes, it may cause
travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

In the hours before

Local storm report, Mar 8, 5:12 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
512 PM EST THU MAR 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     SNOW             2 ESE STEPHENS CITY     39.09N  78.19W
03/08/2018  M1.0 INCH        FREDERICK          VA   TRAINED SPOTTER

            PAVED SURFACES WERE WET.

&&

EVENT NUMBER LWX1801846

BJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
March 8, 6:00 PM EST to March 9, 10:00 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall was estimated to be between 3 and 6 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740808.